Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 179, NWS Des Moines, IA

August 7, 2000Palo Alto County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 7, 2000, 11:22 PM CDT for Palo Alto County, Iowa. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 7, 2000, 11:22 PM CDT (04:22 UTC)
Expired
Aug 8, 2000, 12:00 AM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Palo Alto County, IA

The radar

The Sioux Falls radar (KFSD), 168 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 11:26 PM CDTThunderstorm Wind 52 ERuthven, IA
Aug 7, 11:26 PM CDTHail 0.88Ruthven, IA
Aug 7, 11:41 PM CDTHail 1.75Ayrshire, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 6:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2000-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2000-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1134 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1449 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.3
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 080423
SVRDSM
IAC147-080500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1122 PM CDT MON AUG 7 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PALO ALTO COUNTY IN NORTHWEST IOWA

* UNTIL MIDNIGHT

* AT 1118 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF RUTHVEN...OR ABOUT 9 MILES EAST
  OF SPENCER...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR EMMETSBURG AROUND 1130 PM
  NEAR CYLINDER AROUND 1140 PM

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

LAT...LON 4325 9493 4297 9492 4297 9446 4326 9447

FORSTER
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 9:36 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 7, 9:36 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
936 PM CDT MON AUG 7 2000

CURRENT FORECAST NOT LOOKING TOO BAD...

CONVECTION HAVING A HARD TIME GETTING GOING OVER MY CWA ATTM.  KOAX
00Z SOUNDING STILL HAD SOME CAP AND PLAN VIEW 850 MB SHOWING DEEPEST
MOISTURE REMAINING WELL SOUTH OF IOWA...EXCEPT FOR POOLING IN SRN
MN...NORTH OF 80H WRM FRNT.  TSRA OVR NW IA..SRN MN ALONG AND NORTH
OF 80H BOUNDARY THAT'S SLOWLY SLIDING NORTH.  SOME OF THIS ACTIVITY
WILL STILL EFFECT NRN QUARTER OF CWA TONIGHT...ABOUT WHERE WW IS
CURRENTLY LOCATED THROUGH 06Z.  OF PERHAPS EQUAL IMPORTANCE THOUGH MAY
BE H20 IMAGERY INDICATED S/W OVER SRN SD AND NRN NEB.  THIS
CONTINUES TO TRY TO SET OFF CONVECTION OVER NRN NEB.  WOULD EXPECT
THIS TO HELP BREAK THE CAP LATER THIS EVENING...WITH THUNDERSTORMS
DEVELOPING OVR MO RIVER VALLEY BETWEEN 11 PM OR MIDNIGHT TO 2 AM
TIME FRAME.  LATEST PROFILERS ALSO INDICATE A 25 TO 30 KT LLJ THRU
CEN OK INTO CEN AND NE NEB.  THIS SHOULD ALSO HELP TO MOISTEN LOW
LEVELS UNDERNEATH THE ONCOMING S/W.  SO...WILL ADJUST TSRA WORDING
SOME IN ZFP...BUT NOT MAKE MANY CHANGES IN THE BIG PICTURE.

.DSM...NONE

SEARCY

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 12:05 AM CDTSevere Thunderstorm WarningDMXWorth40 min
Aug 8, 2:54 AM CDTSevere Thunderstorm WarningDMXGreene51 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.